Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 37, NWS Gray, ME

August 4, 2001Oxford County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 4, 2001, 8:20 PM EDT for Oxford County, Maine. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 4, 2001, 8:20 PM EDT (00:20 UTC)
Expired
Aug 4, 2001, 8:45 PM EDT
In force
25 min
Issued by
NWS Gray, ME
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oxford County, ME

The radar

The Portland,ME radar (KGYX), 65 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2001-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2001-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WUUS51 KGYX 050020
SVRGYX
MEC017-050045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
820 PM EDT SAT AUG 4 2001

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OXFORD COUNTY IN WESTERN MAINE
  THIS INCLUDES THE CITY OF BETHEL

* UNTIL 845 PM EDT

* AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF BETHEL...MOVING NORTHEAST
  AT NEARLY 15 MPH.

THIS STORM WILL HAVE FREQUENT LIGHTNING AND HEAVY RAIN.  BE ON THE 
LOOKOUT FOR LARGE HAIL AND DAMAGING WINDS FROM THIS THUNDERSTORM.  
SEEK SAFE SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4429 7098 4404 7096 4437 7052 4453 7073

$$

SJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 8:13 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 4, 8:13 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
813 PM EDT SAT AUG 4 2001

ZONES...
WILL UPDATE TO DROP MENTION OF EVENING THUNDERSTORMS.  WILL FORECAST
MORE CLOUDINESS AND FOG BASED ON LOW STRATUS/FOG MOVING IN OFF THE
OCEAN AS THE SEA BREEZE MOVED WELL INTO THE FOOTHILLS TODAY.

THERE IS STILL SOME ISOLATED CONVECTION AT THIS TIME.  RADAR SHOWING
SOME THUNDERSTORMS /ONE STRONG STORM/ IN THE WHITE MOUNTAINS OF NH
INTO ADJACENT WESTERN MAINE /OXFORD COUNTY/.  WILL MONITOR TO SEE
HOW QUICKLY THE THUNDERSTORMS DISSIPATE WITH THE SUNSET.  IF ANY
CONVECTION REMAINS...MAY KEEP A MIN CHANCE OF A THUNDERSTORM GOING
IN THE ZONES FOR EARLY TONIGHT.

CWF...
PREVIOUS FORECAST LOOKS GOOD...EXCEPT WILL PLAY UP THE DENSE FOG AND
POOR VISIBILITY MORE TONIGHT INTO SUNDAY MORNING.  WINDS/SEAS WILL
REMAIN WELL BELOW SCA CRITERIA THROUGH MONDAY.

PRELIM WRKZFP/WRKCWF AVBL IN AWIPS.

.GYX...
ME...NONE.
NH...NONE.

SJC

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.